West Virginia, 2008Flash Flood in West Virginia, July 5, 2008
July 5, 2008 · NWS PBZ · 1 event in 1 county or zone
Scattered thunderstorms produced heavy rainfall under weak low pressure aloft across the Ohio Valley. Flash flooding was reported in Monongalia county West Virginia near Brookhaven.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms produced heavy rainfall under weak low pressure aloft across the Ohio Valley. Flash flooding was reported in Monongalia county West Virginia near Brookhaven.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 5, 1:00 AM EST, 4 hours earlier.
Area forecast discussion, Jul 5, 1:00 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
200 AM EDT SAT JUL 5 2008
.SYNOPSIS...
A FRONTAL SYSTEM WILL REMAIN NEARLY STATIONARY ACROSS THE OHIO VALLEY
AND THE MID ATLANTIC STATES THROUGH THE WEEKEND. THIS WILL KEEP
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS IN THE
FORECAST...WITH THE GREATEST CHANCES SOUTH OF INTERSTATE 70. HIGH
PRESSURE WILL BRING MAINLY DRY AND WARM CONDITIONS EARLY NEXT
WEEK...WITH SHOWER CHANCES RETURNING BY THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE STATIONARY FRONT REMAINS ACROSS NORTHERN KY THROUGH NORTHERN
VIRGINIA. WAVES RIDING ALONG AND SLIGHTLY NORTH OF THE FRONTAL
BOUNDARY ARE RESULTING IN SCATTERED SHWRS FROM NORTHERN WV
STRETCHING NE ALONG THE RIDGES. THIS TREND WILL CONTINUE
THROUGH TODAY...WITH SOME NORTHERN NUDGE TO THE PRECIP
SHIELD AS THE NEXT WAVE RIDES ALONG THE FRONT. WILL KEEP
SCATTERED POPS FROM A ZZV/PIT/INDIANA LINE SOUTH TODAY...WITH
NUMEROUS SHWRS FROM MGW EASTWARD INTO WESTERN MD. LITTLE OR
NO PRECIP IS EXPECTED FROM I-80 NORTHWARD. PRECIP CHANCES WILL
DIMINISH TNGT ACROSS ALL AREAS AS THE WAVE EXITS. GIVEN CLOUD
COVER...EXPECT HIGH TEMPERATURES COOLER THAN NORMAL TODAY...WITH
NEAR NORMAL TEMPS TNGT.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
THE UPPER LEVEL TROUGH WILL CROSS THE REGION SUNDAY INTO SUNDAY
NIGHT...WITH SCATTERED SHWRS/TSTMS DIMINISHING SUNDAY NIGHT.
WITH A FEW LESS CLOUDS...TEMPERATURES WILL WARM SLIGHTLY TO
NEAR NORMAL.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
FLAT HIGH PRESSURE WILL CROSS THE REGION MONDAY FOR MAINLY
DRY AND WARMER CONDITIONS. UNSETTLED CONDITIONS WILL RETURN
TO THE AREA FOR TUESDAY INTO THURSDAY AS THE NEXT FRONTAL
SYSTEM SLOWLY CROSSES THE REGION. MEDIUM RANGE MODELS ARE IN
GENERAL AGREEMENT BRINGING DRIER AND SLIGHTLY COOLER CONDITIONS
BY THE END OF NEXT WEEK.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
A NEARLY STATIONARY SURFACE BOUNDARY COUPLED WITH A MID LEVEL TROUGH
WILL KEEP UNSETTLED WEATHER OVER THE REGION INTO SUNDAY NIGHT. WEAK
SURFACE HIGH PRESSURE WILL STABILIZE THE AIRMASS SOMEWHAT FOR LATE
MONDAY...BEFORE A COLD FRONT SLIDES SOUTHEAST ACROSS THE AREA
TERMINALS TUESDAY INTO WEDNESDAY.
IFR CONDITIONS WILL BE POSSIBLE THIS MORNING IN SHOWERS...FOG AND
LOW CLOUDS. PREVAILING MVFR CONDITIONS ARE EXPECTED FOR MUCH OF THIS
AFTERNOON. WHILE CONDITIONS WILL PREVAIL IN THE VFR RANGE FOR SUNDAY
AND MONDAY...PERIODS OF IFR IN AND AROUND STORMS WILL BE POSSIBLE IN
AND NEAR STORMS. GENERALLY VFR CONDITIONS ARE THEN EXPECTED FOR
TUESDAY...WITH IFR POSSIBLE IN STORMS TUESDAY NIGHT AND WEDNESDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 5, 1:49 AM EST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 AM EDT SAT JUL 5 2008
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-061000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
249 AM EDT SAT JUL 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 5, 1:59 AM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
259 AM EDT SAT JUL 5 2008
MDZ001-WVZ021>023-041-050900-
GARRETT-MARION-MONONGALIA-PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...FAIRMONT...
MORGANTOWN...KINGWOOD...TERRA ALTA...PARSONS...DAVIS...THOMAS
259 AM EDT SAT JUL 5 2008
NUMEROUS SHOWERS WILL CROSS NORTHERN WEST VIRGINIA AND GARRETT COUNTY
MARYLAND THROUGH 5 AM. EXPECT RAINFALL OF ONE QUARTER TO ONE HALF
INCH...WITH LOCALLY HIGHER AMOUNTS. TRAVELERS SHOULD BE ALERT FOR
RAPID REDUCTIONS IN VISIBILITY AND FOR PONDING OF WATER ON
ROADWAYS.
Special weather statement, Jul 5, 4:33 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
533 AM EDT SAT JUL 5 2008
MDZ001-WVZ022-023-051100-
GARRETT-MONONGALIA-PRESTON-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...MORGANTOWN...
KINGWOOD...TERRA ALTA
533 AM EDT SAT JUL 5 2008
SHOWERS WILL CONTINUE TO CROSS AREAS STRETCHING FROM EASTERN
MONONGALIA COUNTY TO GARRETT COUNTY MARYLAND THROUGH 7 AM. EXPECT
RAINFALL OF ONE QUARTER TO ONE HALF INCH...WITH LOCALLY HIGHER
AMOUNTS. TRAVELERS SHOULD BE ALERT FOR RAPID REDUCTIONS IN
VISIBILITY AND FOR PONDING OF WATER ON ROADWAYS.
Flash Flood, Monongalia
- When
- July 5, 5:00 AM EST to 6:15 AM EST
- Where
- Monongalia County, 1.67 mi S of (Mgw)hart Fld Morgan to 1.6 mi SSE of (Mgw)hart Fld Morgan
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 39.626, -79.917
Emergency management reported numerous roads closed in and around Brookhaven due to flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in South Carolina, July 5, 20081 death · 55 kt wind · 4 events
- Hail in Nebraska, July 5, 2008$1.8 million · 1.75 in hail · 4 events
- Flash Flooding and Hail in Arkansas, July 5, 2008$450,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Georgia, July 5, 2008$78,000 · 1 in hail · 13 events
- Hail and Damaging Wind in North Dakota, July 5, 2008$116,000 · 50 kt wind · 3 events
- Flash Flooding and Damaging Winds in Arkansas, July 5, 2008$105,000 · 70 kt wind · 5 events
- Flash Flood and Hail in North Carolina, July 5, 2008$50,000 · 50 kt wind · 3 events
- Damaging Winds in Georgia, July 5, 2008$40,000 · 55 kt wind · 7 events
- Hail and Damaging Winds in South Carolina, July 5, 2008$30,000 · 1.75 in hail · 10 events
- Flash Flooding and Flood in Nebraska, July 5 to 7, 20081.75 in hail · 17 events
- High Wind in Colorado, July 5, 2008$20,000 · 56 kt wind · 1 event
- Dense Fog in Illinois, July 5, 200813 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125418.